Alert archive / Tennessee / Special Weather Statements in 2020

Special Weather Statement, NWS Nashville, TN

July 22, 2020Davidson County, Tennessee

NWS Nashville, TN issued this special weather statement at Jul 22, 2020, 1:21 PM CDT for Davidson County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 1:21 PM CDT (18:21 UTC)
Expired
Jul 22, 2020, 1:45 PM CDT
In force
24 min
Issued by
NWS Nashville, TN

County Davidson County, TN

The radar

The Nashville radar (KOHX), 8 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS84 KOHX 221821
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
121 PM CDT Wed Jul 22 2020

TNZ008-027-028-221845-
Davidson-Wilson-Sumner-
121 PM CDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAVIDSON...SOUTH
CENTRAL SUMNER AND WEST CENTRAL WILSON COUNTIES...

At 121 PM CDT, a strong thunderstorm was located near Lakewood, or
near Nashville, moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Hendersonville, Mount Juliet, Lakewood, Hermitage, Old
Hickory and Green Hill.

This includes the following highways...
 Interstate 40 between mile markers 220 and 222.
 Interstate 65 between mile markers 90 and 92.

LAT...LON 3615 8672 3625 8678 3635 8655 3618 8647
TIME...MOT...LOC 1821Z 245DEG 10KT 3622 8669 

$$

Hawblitzel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Jul 22, 12:54 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 22, 12:54 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1254 PM CDT Wed Jul 22 2020

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

The last little bit of shower activity has finally exited Middle TN
early this morning, leaving some high clouds in its place. Now comes
the fog. Dew point depressions are already 2-3 degrees and with the
light to calm winds, fog should start developing over the next
couple of hours. Extent of the fog should be patchy, but a few spots
could be dense with the amount of rain some saw yesterday.

Rain chances over the next couple of days are going to be elevated.
Thanks in part to the continued influence of a weak stationary
boundary just off to our north, showers and thunderstorms should
begin to develop around noon today and tomorrow and taper off in the
evening hours, much like we saw today. Strong gusty winds and
locally heavy rainfall continue to be the main threats, but a rogue
severe storm can never be ruled out this time of the year, so if you
have outdoor plans, please remain weather aware.

PoPs should start to trickle off starting Friday, as a little less
coverage is expected. While scattered storms can still be expected
Friday, as we get into the weekend, I maintain that the upper level
ridge models persist in showing will have a greater influence than
currently suggested. While isolated afternoon storms will still be
possible Saturday and Sunday, the amplification of the upper ridge
should not only lessen rain chances, but also raise afternoon
temperatures again. The last couple of days of NBM guidance wasn't
following this thinking, but tonight's guidance is starting to show
signs of this trend.

The start of next week shows the weekend ridge breaking down a bit,
which should open the door for more afternoon PoP coverage and
temperatures falling a couple of degrees, but we seem to be mired in
a very summertime pattern of diurnal thunderstorm activity and
above average temperatures for the foreseeable future.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered storms with gusty winds and heavy rain could impact TAF
sites through the afternoon and early evening hours. Outside of
storms winds will generally be light and out of the southwest with
scattered low clouds and bkn high clouds throughout the period.
Expect variable winds overnight. Isolated storms are possible on
Thursday before 18z, but impacts to sites unlikely until later in
the afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........11
Hazardous weather outlook, Jul 22, 5:06 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
506 AM CDT Wed Jul 22 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-231015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
506 AM CDT Wed Jul 22 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible across Middle Tennessee
this afternoon, mainly north of I-40. Wind gusts of 40 to 50 mph are
the main concern, along with locally heavy rainfall and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong thunderstorms are possible across Middle Tennessee on
Thursday. Wind gusts of 40 to 50 mph are the main concern, along
with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

08

In the hours before

Special weather statement, Jul 22, 12:02 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
1202 PM CDT Wed Jul 22 2020

TNZ008-027-028-221730-
Davidson TN-Wilson TN-Sumner TN-
1202 PM CDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DAVIDSON...SOUTH
CENTRAL SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 1230 PM CDT...

At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hermitage, or 7 miles east of Nashville, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Lebanon, Hendersonville, Mount Juliet, Lakewood, Hermitage,
Old Hickory, Rural Hill, Belinda City, Green Hill, Percy Priest Lake
and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 214 and 234.
 Interstate 24 between mile markers 54 and 55.
 Interstate 840 between mile markers 69 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3609 8634 3609 8650 3610 8652 3609 8652
      3609 8672 3623 8674 3636 8641
TIME...MOT...LOC 1702Z 259DEG 17KT 3618 8666

Whitehead
Special weather statement, Jul 22, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
121 PM CDT Wed Jul 22 2020

TNZ008-027-028-221845-
Davidson-Wilson-Sumner-
121 PM CDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAVIDSON...SOUTH
CENTRAL SUMNER AND WEST CENTRAL WILSON COUNTIES...

At 121 PM CDT, a strong thunderstorm was located near Lakewood, or
near Nashville, moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Hendersonville, Mount Juliet, Lakewood, Hermitage, Old
Hickory and Green Hill.

This includes the following highways...
 Interstate 40 between mile markers 220 and 222.
 Interstate 65 between mile markers 90 and 92.

LAT...LON 3615 8672 3625 8678 3635 8655 3618 8647
TIME...MOT...LOC 1821Z 245DEG 10KT 3622 8669

Hawblitzel

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:00 PM CDTSpecial Weather StatementOHXBedford, Marshall30 min
Jul 21, 7:13 PM CDTSpecial Weather StatementOHXCannon32 min
Jul 21, 7:22 PM CDTSpecial Weather StatementOHXFentress38 min
Jul 21, 7:31 PM CDTSpecial Weather StatementOHXBedford44 min
Jul 21, 7:44 PM CDTSpecial Weather StatementOHXMarshall46 min
Jul 21, 8:06 PM CDTSpecial Weather StatementOHXWilson24 min
Jul 21, 8:18 PM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Overton, Pickett117 min
Jul 21, 8:20 PM CDTSpecial Weather StatementOHXWilliamson25 min
Jul 21, 8:40 PM CDTSpecial Weather StatementOHXMacon, Trousdale35 min
Jul 21, 8:52 PM CDTSpecial Weather StatementOHXWilliamson23 min
Jul 21, 8:53 PM CDTFlash Flood WarningOHXFentress, Overton, Pickett3 hr
Jul 21, 9:07 PM CDTAreal Flood AdvisoryOHXRutherford, Wilson113 min
Jul 21, 9:21 PM CDTSpecial Weather StatementOHXClay24 min
Jul 22, 12:02 PM CDTSpecial Weather StatementOHXDavidson28 min
Jul 22, 2:42 PM CDTSpecial Weather StatementOHXDeKalb18 min
Jul 22, 4:11 PM CDTAreal Flood AdvisoryOHXRobertson2 hr
Jul 22, 4:51 PM CDTSpecial Weather StatementOHXWarren24 min
Jul 22, 6:29 PM CDTAreal Flood AdvisoryOHXPerry2 hr

Nearby

Special Weather Statements in Tennessee, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.